Signs of Too Much Serotonin

Close-up of Prozac, Paxil, and Zoloft tablets.

Jonathan Nourok / The Image Bank / Getty Images

Serotonin is an important neurotransmitter that helps in stabilizing mood and is often associated with feelings of happiness. However, too much serotonin can actually be dangerous and even life-threatening. Certain medications can lead to high levels of serotonin in the body and can trigger a condition called serotonin syndrome.

What Does Serotonin Do?

Serotonin is a neurotransmitter that can be found in the central nervous system, blood platelets, and digestive tract. Serotonin plays a role in:

  • Regulating mood
  • Influencing quality of sleep
  • Consolidating memories
  • Regulating appetite
  • Influencing sexual desire
  • Assisting with digestion and other bodily processes

Because it heavily impacts mood and other important functions, serotonin is targeted by antidepressants such as selective serotonin reuptake inhibitors (SSRIs), which increase the available levels of serotonin in the brain. SSRIs are considered to be first-line agents in the treatment of panic disorder, depression, obsessive compulsive disorder, and other anxiety disorders.

Why Is Serotonin Sometimes Toxic?

Serotonin syndrome, or serotonin toxicity, is a rare and potentially life-threatening condition caused by dangerously high levels of serotonin in the brain. It's generally caused by taking two or more medications that raise serotonin levels in the central nervous system.

Substances that may contribute to excess serotonin levels include:

SSRIs, serotonin and norepinephrine reuptake inhibitors (SNRIs), tricyclic antidepressants, and monoamine oxidase inhibitors (MAOIs) are all classes of antidepressant medications that have been implicated in the development of serotonin syndrome.

These antidepressants are often prescribed to treat depression and anxiety disorders, including panic disorder.

Signs of Too Much Serotonin

Individuals may begin to experience symptoms of serotonin toxicity if they take too much of a serotonin-increasing drug or take more than one. Symptoms of serotonin syndrome may include:

  • Confusion
  • Increased reflexes
  • Restlessness
  • Hallucinations
  • Extreme agitation
  • Fluctuations in blood pressure
  • Increased heart rate
  • Nausea, vomiting, and diarrhea
  • Fever
  • Seizures
  • Coma

Symptoms of serotonin syndrome can begin within minutes, a few hours, or up to 24 hours after taking or increasing the dose of a medication. Most individuals experiencing symptoms of serotonin syndrome will seek emergency treatment within six hours.

You should seek emergency medical attention immediately if you or a loved one begin experiencing symptoms of serotonin toxicity.

Serotonin and Anxiety

While SSRIs are sometimes prescribed to help treat anxiety, some research suggests that high levels of serotonin may be associated with anxiety disorders including social anxiety disorder and panic disorder. Studies suggest that an overactive serotonin system impacts the fear centers in the brain, which may lead to anxiety symptoms.

What to Do

Since serotonin syndrome can be potentially life-threatening, emergency medical treatment is necessary. Treatment often begins with the withdrawal of the medications causing the dangerously high levels of serotonin.

However, some complications such as delirium, unstable heart rate, high blood pressure, and high temperature may persist longer. Supportive measures and interventions in a hospital setting may be necessary and include:

  • Heart rate and blood pressure control: Medications to decrease heart rate and blood pressure may be needed. On the other hand, medications may be given to raise blood pressure if it is too low.
  • Temperature control: Fever may be treated with methods such as cooling blankets.
  • Sedation: Benzodiazepines may be used to help control muscle rigidity and extreme agitation.
  • Hydration: Intravenous fluids may be needed to address dehydration caused by high body temperature and sweating.
  • Cyproheptadine: This antihistamine is sometimes used to block serotonin production in the body. It's been shown to reduce the severity of symptoms associated with serotonin syndrome.

Prevention

To prevent serotonin syndrome, be sure to tell your doctor about all of the medications you are currently taking, including prescription drugs, over-the-counter medications, and supplements. If you're taking a medication that impacts serotonin levels, talk to your doctor about your risk of developing serotonin syndrome.

Seek immediate medical care if you're taking a medication that affects serotonin levels and you develop any of the symptoms of serotonin syndrome.

A Word From Verywell

Keep in mind that even natural supplements can sometimes be dangerous, especially if they are combined with other medications that affect serotonin levels. If you are on any type of medication that impacts serotonin, you should always use caution and talk to your doctor before taking any other medication or substance.

Was this page helpful?
Article Sources
Verywell Mind uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Wang RZ, Vashistha V, Kaur S, Houchens NW. Serotonin syndrome: Preventing, recognizing, and treating itCleve Clin J Med. 2016;83(11):810-817. doi:10.3949/ccjm.83a.15129

  2. Volpi-Abadie J, Kaye AM, Kaye AD. Serotonin syndromeOchsner J. 2013;13(4):533-540.

  3. Frick A, Åhs F, Engman J, et al. Serotonin synthesis and reuptake in social anxiety disorder: A positron emission tomography studyJAMA Psychiatry. 2015;72(8):794. doi:10.1001/jamapsychiatry.2015.0125